Unison Health: Dedicated to the Prevention of Opioid Addiction

The heroin epidemic has devastated communities across the nation, and Northwest Ohio is no exception. Addiction has burned its way into every segment of the population, regardless of age, race, education or income. It can strike anyone, from Bowling Green, Perrysburg and Sylvania, to the East Side and North Toledo, and its effects are always the same.

  • According to the Centers for Disease Control and Prevention, Ohio is second in the nation in all overdose deaths.  
  • Drug overdoses killed 4,197 Ohioans last year, an average of 11 per day - that’s more than the number of people killed on 9/11.
  • The NY Times reported that deaths involving fetanyls increased more than 45% to 28,466 deaths in the US, in 2017 alone.

Unison Health has a team of licensed professionals dedicated to helping people break free of addiction — and do what we can to prevent people from getting addicted in the first place.

The Root Cause of Heroin Addiction: Prescription Opioids

Four out of 5 heroin users started with legal, often times medically prescribed painkillers, before switching to heroin. The reason? Most addicts give the same answer: it’s cheaper and easier to get. In 2012, Ohio had more opioid prescriptions than people. But in recent years, obtaining opioids has become more difficult and more expensive.

Because they are so often prescribed by a physician, many people assume prescription pain relievers like OxyContin, Vicodin and Demerol are safer than illicit drugs, but these drugs, called opioids, are almost molecularly identical to heroin. They are still extremely addictive and can lead to overdose and death.

One way to avoid the pitfalls of opioid addiction is to be very careful to limit — or avoid — consuming opioids in the first place. To control pain after a wisdom tooth extraction or a sprained ankle, ask your doctor about non-opioid pain relievers. They can be just as effective without the hazards of opioids.

Know the Warning Signs of Opioid Overdose

Recognizing the signs of heroin, OxyContin, fentanyl or carfentanyl drug overdose can help prevent death. Here’s what to look for:

  • Blue coloring in fingernails and lips
  • Clammy, pale face
  • Limpness in the body
  • Vomiting or gurgling noises
  • Inability to speak or wake up
  • Slow breathing and heartbeat
  • No response to rubbing knuckles on sternum or under nose

If you suspect that a person has overdosed on narcotics such as heroin or fentanyl, call 911 before or while administering Narcan.

If you or someone you know is facing an addiction, please know they don’t have to face it alone. Call Unison Health at
419-214-HOPE today!